Alert archive / Pennsylvania / Frost Advisories in 2020

Frost Advisory 3, NWS State College, PA

May 12, 202012 counties in Pennsylvania

NWS State College, PA issued this frost advisory at May 12, 2020, 2:25 PM EDT for 12 counties in Pennsylvania. It took effect at May 13, 2020, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 12, 2020, 2:25 PM EDT (18:25 UTC)
In effect from
May 13, 2020, 2:00 AM EDT
Expired
May 13, 2020, 8:00 AM EDT
In force
6 hr
Issued by
NWS State College, PA

Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Mifflin County, PA, Perry County, PA, York County, PA

The radar

The State College radar (KCCX), 102 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2020-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2020-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1610 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

974 
WWUS71 KCTP 121825
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
225 PM EDT Tue May 12 2020

PAZ004-011-012-017>019-024-025-033-034-037-041-042-045-046-
049>053-058-130630-
/O.CON.KCTP.FZ.W.0007.200513T0600Z-200513T1200Z/
Warren-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Somerset-Bedford-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
Union-Snyder-Montour-Northumberland-Columbia-Schuylkill-
Including the cities of Warren, Emporium, Renovo, DuBois, 
Clearfield, Philipsburg, State College, Johnstown, Altoona, 
Somerset, Bedford, Mansfield, Wellsboro, Trout Run, Laporte, 
Lock Haven, Williamsport, Lewisburg, Selinsgrove, Danville, 
Sunbury, Shamokin, Bloomsburg, Berwick, and Pottsville
225 PM EDT Tue May 12 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
WEDNESDAY...

* WHAT...Sub-freezing temperatures expected.

* WHERE...The northern and central mountains of Pennsylvania.

* WHEN...From 2 AM to 8 AM EDT Wednesday.

* IMPACTS...Frost and freeze conditions can kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...The coldest readings in the 20s will be in
  the northern mountains and outlying areas. The cities in the 
  central mountains and middle Susquehanna Valley may only get 
  down to 32 degrees. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take protective measures as freezing temperatures could damage or
kill tender plants and vegetation. Potted plants should be 
brought inside.

To prevent freezing and possible bursting of outdoor water pipes 
they should be wrapped, drained, or allowed to drip slowly.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

PAZ026>028-035-036-056-057-059-063>066-130630-
/O.NEW.KCTP.FR.Y.0003.200513T0600Z-200513T1200Z/
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Perry-Dauphin-Lebanon-
Cumberland-Adams-York-Lancaster-
Including the cities of Huntingdon, Mount Union, Lewistown, 
Mifflintown, McConnellsburg, Chambersburg, Newport, Harrisburg, 
Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster
225 PM EDT Tue May 12 2020

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT WEDNESDAY...

* WHAT...Temperatures in the mid 30s will result in frost 
  formation.

* WHERE...The southern mountains and lower Susquehanna Valley.

* WHEN...From 2 AM to 8 AM EDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps to protect tender plants and vegetation from the cold.
Potted plants should be brought inside.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp
1 follow-up statement
575 
WWUS71 KCTP 130537
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
137 AM EDT Wed May 13 2020

PAZ004-011-012-017>019-024-025-033-034-037-041-042-045-046-
049>053-058-131200-
/O.CON.KCTP.FZ.W.0007.200513T0600Z-200513T1200Z/
Warren-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Somerset-Bedford-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
Union-Snyder-Montour-Northumberland-Columbia-Schuylkill-
Including the cities of Warren, Emporium, Renovo, DuBois, 
Clearfield, Philipsburg, State College, Johnstown, Altoona, 
Somerset, Bedford, Mansfield, Wellsboro, Trout Run, Laporte, 
Lock Haven, Williamsport, Lewisburg, Selinsgrove, Danville, 
Sunbury, Shamokin, Bloomsburg, Berwick, and Pottsville
137 AM EDT Wed May 13 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Sub-freezing temperatures expected.

* WHERE...The northern and central mountains of Pennsylvania.

* WHEN...From 2 AM to 8 AM EDT Wednesday.

* IMPACTS...Frost and freeze conditions can kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...The coldest readings in the 20s will be 
  in the northern mountains and outlying areas. The cities in 
  the central mountains and middle Susquehanna Valley may only 
  get down to 32 degrees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take protective measures now as freezing temperatures could
damage or kill tender plants and vegetation. Potted plants should
be brought inside.

The latest forecast information can be found on the NWS State 
College Facebook page and Twitter @NWSStateCollege, or on the web 
at weather.gov/ctp.

&&

$$

PAZ026>028-035-036-056-057-059-063>066-131200-
/O.CON.KCTP.FR.Y.0003.200513T0600Z-200513T1200Z/
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Perry-Dauphin-Lebanon-
Cumberland-Adams-York-Lancaster-
Including the cities of Huntingdon, Mount Union, Lewistown, 
Mifflintown, McConnellsburg, Chambersburg, Newport, Harrisburg, 
Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster
137 AM EDT Wed May 13 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Temperatures in the mid 30s will result in frost 
  formation.

* WHERE...The southern mountains and lower Susquehanna Valley.

* WHEN...From 2 AM to 8 AM EDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants and vegetation from the
cold. Potted plants should be brought inside.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at May 12, 2:18 PM EDT, 7 minutes earlier.

Area forecast discussion, May 12, 2:18 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service State College PA
218 PM EDT Tue May 12 2020

.SYNOPSIS...
High pressure will build into Pennsylvania Wednesday. A warm
front will push into the region late Thursday, then this frontal
boundary will likely oscillate over the region into early next
week. Much warmer temperatures are in store for at least the
next 7 days.

&&

.NEAR TERM /THROUGH TONIGHT/...
Base of the clouds under the minor upper short wave moving south
through the region are still up around 5kft or higher. Very dry
air underneath them. Can't imagine anything is reaching the
ground yet. Some of the clouds could grow tall enough to make
some sprinkles or a very brief shower, but most won't even wet
the ground. These taller clouds and the threat of any showers
over the west will diminish rapidly with sunset. But, kept 20
PoPs in there.

Sky will clear out over much of the area early tonight, but it
may take until 09Z for the srn tier to lose this moisture
layer. The wind will go light, and may even go calm in lots of
places tonight. This is a good setup for a cold night. Not
record setting for most places, but BFD rec min for the 13th is
22F, and we are carrying a 23F fcst right now. It'l be close if
the wind dies more than planned there. Air gets very dry, but
dewpoints will probably rise some through the night. High
pressure ridge axis still not to PA's longitude.

The Freeze Warning will stay in place, and will add a Frost Advy
for the rest of the area. No doubt, it will be colder than last
night and the wind will be lighter. We have a much better chc of
frost tonight.

&&

.SHORT TERM /WEDNESDAY/...
Temps warm very nicely through the day under lots of sunshine.
Tough to believe that we're only 5 weeks out from the longest
day. Mixing should be deep and the 8H temps will rise above 0C
through the day, perhaps as much as +3C in the S. Maxes will get
into the m50s-m60s. Did nudge the wind up by 1 or 2KT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As high pressure slides off the Mid Atlantic coast early Thu
and a warm front crosses through the region, flow will turn to S
and SW. Clouds will increase and rain showers will be likely
during the late AM and PM hours, particularly in the NW
counties. The increase in moisture will be noticeable, with Td
rising from the 30s Thu AM to the 50s Thu PM.

Most if not all of central PA should start off in the warm sector
early Fri. There are timing difference between the ECMWF/NAEFS
guidance with respect to a shortwave trough moving from the Great
Lakes region into northern New England on Fri, so uncertainty
remains on the timing of a weak cold front through the region on
Fri. This front will likely help trigger showers and maybe a few
thunderstorms.

Longer range guidance suggests this front will stall near the Mason-
Dixon line for Sat and Sun, keeping clouds and scattered
showers/storms in the forecast and making for a challenging
temperature forecast this weekend depending on the exact position of
the frontal boundary.

A stronger upper trough will move from the Great Lakes region into
New England late Sun / early Mon, likely bringing with it more
organized showers and storms. Behind this system, there is good
model agreement for a large ride building over the eastern US and
warm wx returning by the middle of next week.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
High-based cumulus clouds could conjure a couple of sprinkles
through the evening, mainly over JST/UNV and perhaps AOO. The
clouds will dissipate over much of the area with sunset.
However, they will linger and perhaps become more stratified for
the evening and first part of the night in the south. Wind
finally goes light as high pressure nears from the west, with
many places going calm by morning. The ridge/axis of the high
pressure area will still be to the west of PA on Wed, so the
wind will pick up a little for the daytime, but stay lower than
10KTs.

Warm air really comes back Thursday and brings some showers and
perhaps TSRA in from the west.

Outlook...

Thurs PM-Fri...SHRA likely, TSRA poss. Gusty. IFR poss, mainly
NW.

Sat-Sun...Widespread SHRA, sct TSRA, MVFR likely.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 2 AM to 8 AM EDT Wednesday for PAZ004-011-
012-017>019-024-025-033-034-037-041-042-045-046-049>053-058.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Colbert
AVIATION...Dangelo
Hazardous weather outlook, May 12, 2:25 PM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
225 PM EDT Tue May 12 2020

PAZ004-011-012-017>019-024-025-033-034-037-041-042-045-046-049>053-
058-131830-
Warren-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Somerset-Bedford-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Schuylkill-
225 PM EDT Tue May 12 2020

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Freeze Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ026>028-035-036-056-057-059-063>066-131830-
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Perry-Dauphin-Lebanon-
Cumberland-Adams-York-Lancaster-
225 PM EDT Tue May 12 2020

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Frost Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ005-006-010-131830-
McKean-Potter-Elk-
225 PM EDT Tue May 12 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 10:20 AM EDTFreeze WarningCTPBedford, Blair, Cambria, Cameron, Centre, Clearfield and 12 more22 hr

Nearby

Frost Advisories in Pennsylvania, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.